Oklahoma, 2017

Hail and Damaging Wind in Oklahoma, May 21, 2017

May 21, 2017 · NWS AMA · 2 events in 2 counties and zones

An upper level trough moving east across the Rockies along with a surface trough across eastern New Mexico allowed a good set up for strong south and southeasterly surface flow. As the axis of the surface trough moved east into the far western OK Panhandle, with given SBCAPE of around 1000 J/Kg and effective shear of 30-40 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level trough moving east across the Rockies along with a surface trough across eastern New Mexico allowed a good set up for strong south and southeasterly surface flow. As the axis of the surface trough moved east into the far western OK Panhandle, with given SBCAPE of around 1000 J/Kg and effective shear of 30-40 kts. in the small aforementioned domain, this did allow some isolated storms to form where a hail report and a strong wind report was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 21, 3:27 PM CST, 33 minutes earlier.

Area forecast discussion, May 21, 3:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
427 PM CDT Sun May 21 2017

.DISCUSSION...
A surface trough across eastern Colorado and eastern New Mexico
will result in gusty southeast to south winds across most of the
forecast area through tonight. An upper trough tracking east out
of the central and southern Rockies will allow for isolated to
widely scattered convection mainly over the northwestern portions
of the Panhandles early but then spreading south and east across
the remainder of the forecast area by 12Z Monday. A surface low
will develop on the surface trough Monday as frontogenesis occurs
by late Monday. The cold front will track across the Panhandles
Monday night as convection lingers across much of the Panhandles
through Monday night. Cool surface ridge to build in across the
forecast area behind the front Tuesday as drier air works in
behind the departing upper trough and with gusty northerly winds.
some lingering showers will be possible across the southern
portions of the Texas Panhandle. Warmer and drier conditions
during the latter half of the week into the upcoming weekend as
the surface ridge builds south and east away from the Panhandles
as surface low pressure develops once again to the lee of the
Rockies. Convection chances return by Saturday night and Sunday as
a northern stream upper trough tracks south and east across the
central and northern Rockies.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                53  71  47  67  46 /  50  50  50  20   5
Beaver OK                  51  72  48  68  44 /  50  50  40   5   5
Boise City OK              48  70  44  64  41 /  60  30  40   5   0
Borger TX                  55  73  50  69  48 /  50  50  40  10   5
Boys Ranch TX              54  74  48  70  45 /  50  50  50  20  10
Canyon TX                  55  72  47  68  45 /  40  60  50  20   5
Clarendon TX               53  70  50  67  47 /  30  50  50  20   5
Dalhart TX                 52  72  46  67  43 /  60  30  50  10   5
Guymon OK                  51  71  48  67  43 /  60  40  40  10   5
Hereford TX                55  73  47  68  45 /  50  60  50  20  10
Lipscomb TX                53  71  49  68  45 /  40  50  40  10   5
Pampa TX                   52  69  46  66  46 /  40  50  40  20   5
Shamrock TX                53  70  51  68  47 /  20  50  40  20   5
Wellington TX              54  71  53  69  49 /  20  50  50  20   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/11
Hazardous weather outlook, May 21, 2:51 PM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
351 PM CDT Sun May 21 2017

OKZ001>003-TXZ001>020-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
351 PM CDT Sun May 21 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms can be expected to spread south and east across all
of the Texas and Oklahoma Panhandles through tonight. A few
storms may become strong to marginally severe with hail up to
quarter size and damaging wind gusts up to 60 mph being the main
hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible through Monday night across the Texas
and Oklahoma Panhandles. A few storms during this time could
become strong to severe with large hail and damaging winds the
main hazards. However, widespread severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Schneider

In the hours before

Special weather statement, May 21, 2:36 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT SUN MAY 21 2017

OKZ001-212100-
Cimarron OK-
336 PM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kenton, or 26 miles northwest of Boise City,
moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10276 3699 10270 3690 10273 3695 10300
      3700 10300
TIME...MOT...LOC 2035Z 276DEG 14KT 3699 10285

DGW
Special weather statement, May 21, 3:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
407 PM CDT SUN MAY 21 2017

OKZ001-212130-
Cimarron OK-
407 PM CDT SUN MAY 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 430 PM CDT...

At 405 PM CDT, the public reported a strong thunderstorm 8 miles
northeast of Black Mesa Park, or 23 miles northwest of Boise City,
moving east at 20 mph.

4 miles north of Kenton, dime to nickel sized hail was reported with
this storm. As well as up to an inch of hail has accumulated on
roadways causing hazardous travel.

This storm will remain over mainly rural areas of northwestern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10253 3686 10256 3693 10300 3700 10300
TIME...MOT...LOC 2105Z 271DEG 18KT 3696 10282

DGW

The radar

The Amarillo radar (KAMA), 202 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
May 21, 4:00 PM CST
Where
Cimarron County, 12.74 mi NNW of Boise City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.910, -102.570

Thunderstorm Wind, Texas

When
May 21, 6:05 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703354, 703355.